Stationarity of generalized autoregressive moving average models. (English) Zbl 1274.62628

Summary: Time series models are often constructed by combining nonstationary effects such as trends with stochastic processes that are believed to be stationary. Although stationarity of the underlying process is typically crucial to ensure desirable properties or even validity of statistical estimators, there are numerous time series models for which this stationarity is not yet proven. A major barrier is that the most commonly-used methods assume \(\varphi \)-irreducibility, a condition that can be violated for the important class of discrete-valued observation-driven models.
We show (strict) stationarity for the class of generalized autoregressive moving average (GARMA) models, which provides a flexible analogue of ARMA models for count, binary, or other discrete-valued data. We do this from two perspectives. First, we show conditions under which GARMA models have a unique stationary distribution (so are strictly stationary when initialized in that distribution). This result potentially forms the foundation for broadly showing consistency and asymptotic normality of maximum likelihood estimators for GARMA models. Since these conclusions are not immediate, however, we also take a second approach. We show stationarity and ergodicity of a perturbed version of the GARMA model, which utilizes the fact that the perturbed model is \(\varphi \)-irreducible and immediately implies consistent estimation of the mean, lagged covariances, and other functionals of the perturbed process. We relate the perturbed and original processes by showing that the perturbed model yields parameter estimates that are arbitrarily close to those of the original model.


62M10 Time series, auto-correlation, regression, etc. in statistics (GARCH)
Full Text: DOI Euclid


[1] Benjamin, M. A., Rigby, R. A., and Stasinopoulos, D. M. (2003). Generalized autoregressive moving average models., Journal of the American Statistical Association 98 , 214-223. · Zbl 1047.62076 · doi:10.1198/016214503388619238
[2] Billingsley, P. (1995)., Probability and Measure , 3rd ed. Wiley, New York. · Zbl 0822.60002
[3] Bougerol, P. and Picard, N. (1992). Strict stationarity of generalized autoregressive processes., Annals of Probability 20 , 1714-1730. · Zbl 0763.60015 · doi:10.1214/aop/1176989526
[4] Brockwell, P. J. and Davis, R. A. (1991)., Time Series: Theory and Methods , 2nd ed. Springer-Verlag, New York. · Zbl 0709.62080
[5] Chan, K. S. and Ledolter, J. (1995). Monte Carlo EM estimation for time series models involving counts., Journal of the American Statistical Association 90 , 242-252. · Zbl 0819.62069 · doi:10.2307/2291149
[6] Cox, D. R. (1981). Statistical analysis of time series: Some recent developments., Scandinavian Journal of Statistics 8 , 93-115. · Zbl 0468.62079
[7] Davis, R. A., Dunsmuir, W. T. M., and Streett, S. B. (2003). Observation-driven models for Poisson counts., Biometrika 90 , 777-790. · Zbl 1436.62418 · doi:10.1093/biomet/90.4.777
[8] Durbin, J. and Koopman, S. J. (2000). Time series analysis of non-Gaussian observations based on state space models from both classical and Bayesian perspectives., Journal of the Royal Stastistical Society, Series B 62 , 3-56. · Zbl 0945.62084 · doi:10.1111/1467-9868.00218
[9] Ferland, R., Latour, A., and Oraichi, D. (2006). Integer-valued GARCH process., Journal of Time Series Analysis 27 , 923-942. · Zbl 1150.62046 · doi:10.1111/j.1467-9892.2006.00496.x
[10] Fokianos, K., Rahbek, A., and Tjostheim, D. (2009). Poisson autoregression., Journal of the American Statistical Association 104 , 1430-1439. · Zbl 1205.62130 · doi:10.1198/jasa.2009.tm08270
[11] Fokianos, K. and Tjostheim, D. (2010). Nonlinear Poisson autoregression. Submitted; available on request from K. Fokianos, .
[12] Fokianos, K. and Tjostheim, D. (2011). Log-linear Poisson autoregression., Journal of Multivariate Analysis 102 , 563-578. · Zbl 1207.62165 · doi:10.1016/j.jmva.2010.11.002
[13] Hairer, M. (2008). Ergodic theory for infinite-dimensional stochastic processes., Oberwolfach Reports 5 , 4, 2815-2874. · Zbl 1177.37006
[14] Hairer, M. and Mattingly, J. C. (2006). Ergodicity of the 2D Navier-Stokes equations with degenerate stochastic forcing., Annals of Mathematics 164 , 993-1032. · Zbl 1130.37038 · doi:10.4007/annals.2006.164.993
[15] Jung, R. C., Kukuk, M., and Liesenfeld, R. (2006). Time series of count data: Modeling, estimation and diagnostics., Computational Statistics and Data Analysis 51 , 2350-2364. · Zbl 1157.62492 · doi:10.1016/j.csda.2006.08.001
[16] Léon, L. F. and Tsai, C. (1998). Assessment of model adequacy for Markov regression time series models., Biometrics 54 , 1165-1175. · Zbl 1058.62552 · doi:10.2307/2533866
[17] Li, W. K. (1994). Time series models based on Generalized Linear Models: Some further results., Biometrics 50 , 506-511. · Zbl 0825.62606 · doi:10.2307/2533393
[18] Matteson, D. S., McLean, M. W., Woodard, D. B., and Henderson, S. G. (2011). Forecasting Emergency Medical Service call arrival rates., Annals of Applied Statistics 5 , 1379-1406. · Zbl 1223.62161 · doi:10.1214/10-AOAS442
[19] Meitz, M. and Saikkonen, P. (2008). Ergodicity, mixing, and existence of moments of a class of Markov models with applications to GARCH and ACD models., Econometric Theory 24 , 1291-1320. · Zbl 1284.62566 · doi:10.1017/S0266466608080511
[20] Meyn, S. P. and Tweedie, R. L. (1993)., Markov Chains and Stochastic Stability . Springer-Verlag, London. · Zbl 0925.60001
[21] Roberts, G. O. and Rosenthal, J. S. (2004). General state space Markov chains and MCMC algorithms., Probability Surveys 1 , 20-71. · Zbl 1189.60131 · doi:10.1214/154957804100000024
[22] Talamantes, J., Behseta, S., and Zender, C. S. (2007). Statistical modeling of valley fever data in Kern County, California., International Journal of Biometeorology 51 , 307-313.
[23] Thorisson, H. (1995). Coupling methods in probability theory., Scandinavian Journal of Statistics 22 , 159-182. · Zbl 0839.60070
[24] Tweedie, R. L. (1988). Invariant measures for Markov chains with no irreducibility assumptions., Journal of Applied Probability 25 , 275-285. · Zbl 0663.60054 · doi:10.2307/3214162
[25] Zeger, S. L. (1988). A regression model for time series of counts., Biometrika 75 , 621-629. · Zbl 0653.62064 · doi:10.1093/biomet/75.4.621
[26] Zeger, S. L. and Qaqish, B. (1988). Markov regression models for time series: A quasi-likelihood approach., Biometrics 44 , 1019-1031. · Zbl 0715.62166 · doi:10.2307/2531732
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.